See What HealthDay Can Do For You
Contact Us

Cyclosporin for Psoriasis Raises Skin Cancer Risk

Combining drug with UV therapy worsens carcinomas

FRIDAY, Sept. 28, 2001 (HealthDayNews) -- Psoriasis patients who take a powerful immune-suppressing drug after ultraviolet light therapy for their condition dramatically increase their risk of skin cancer, new research says.

Doctors say cyclosporin after a treatment combining the drug psoralen and UV-A radiation (a regimen called PUVA) dramatically compounds the already sizable risk of squamous cell carcinomas associated with the light treatment. The finding, reported in the Sept. 28 issue of The Lancet, suggests that pending psoriasis therapies that mute the immune system may run into similar problems in patients who've previously tried UV treatment.

Squamous cell carcinomas are the second most common form of skin cancer, affecting about 200,000 Americans a year. Most often the result of prolonged sun exposure, they typically remain confined to their site of origin and present little threat. However, if they spread, they can be deadly.

Psoriasis is an itchy red buildup of skin cells that the body can't shed quickly enough. The disease, which affects some 7 million people in this country, is thought to be at root an immune system malfunction that kicks skin cell growth into overdrive, says the National Psoriasis Foundation.

PUVA therapy combines the drug psoralen, which makes skin cells more sensitive to light, with long-term exposure to UV radiation. The treatment is fairly common for patients with moderate psoriasis, but has been linked to various forms of skin tumors.

Doctors have long known that cyclosporin can increase the risk of skin cancer in patients receiving the drug to prevent rejection of an organ transplant. But the risks haven't been as certain for psoriasis patients who take the drug, which was approved in 1997 for treatment of the condition.

Still, the notion that the two treatments together might aggravate the risk of skin cancer isn't surprising, experts say. "This has been suspected and assumed by physicians for quite a while," says Tara Rolstad, director of advocacy and medical affairs the National Psoriasis Foundation, based in Portland, Ore.

Every effective therapy for the chronic disease carries side effects, some of which. like skin cancer, are potentially quite serious, Rolstad says. "This very clearly points out the need for people with psoriasis to have more options for therapy."

In the new study, dermatologists Isabelle Marcil and Robert Stern of Beth Israel Deaconess Medical Center in Boston looked for a similar risk in 28 people taking cyclosporin after courses of PUVA therapy. Six (21 percent) had developed a total of 20 squamous cell carcinomas in the five years before starting on the immune-blocking drug. Yet in the years following treatment, 13 patients (46 percent) developed 169 tumors.

"For some reason, because of their biology and prior exposures [to UV rays] they don't just get one tumor or two tumors, they get tumor after tumor after tumor," Stern says.

The increased risk of skin cancer after two years of intermittent cyclosporin use was roughly equivalent to that of 200 PUVA treatments, the researchers say, which is quite significant. Three years of cyclosporin use was even more likely to lead to skin cancer.

No patients in the United States are likely to be on cyclosporin and PUVA at the same time, Stern says. But many with serious forms of psoriasis who take the immune drug probably tried PUVA first without success. "Some of what conditions side effects of a therapy could be an exposure or therapy years ago," he says.

Patients with mild psoriasis often respond to topical treatments. Those with more severe cases have limited choices, including PUVA, cyclosporin and a drug called methotrexate that also suppresses immunity while posing less risk of skin cancer. Stern says between five and 10 new drugs that affects the immune system similar to the current drugs are making their way to the market. What their interaction with PUVA will be is still a mystery.

"We don't know whether these new immune-suppressing therapies are going to have the same risks. It's a concern that needs to be quantified," Stern says.

What To Do: For more about psoriasis, try the National Psoriasis Foundation or the American Academy of Dermatology. Learn more about skin cancer from the Skin Cancer Foundation.

SOURCES: Interviews with Robert Stern, M.D., chief of dermatology, Beth Israel Deaconess Medical Center; Carl Herzog professor of dermatology, Harvard Medical School, Boston, and Tara Rolstad, director of advocacy and medical affairs, National Psoriasis Foundation, Portland, Ore.; National Psoriasis Foundation; Sept. 29, 2001 The Lancet
Consumer News